Nebraska, 2009

Hail in Nebraska, June 18, 2009

June 18, 2009 · NWS CYS · 2 events in 2 counties and zones

A couple of strong thunderstorms produced some hail over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of strong thunderstorms produced some hail over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 1:05 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 1:05 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FIRE WEATHER TYPO
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT THU JUN 18 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER MAINLY THE WEST
AND SOUTH PARTS OF THE CWA SINCE MIDDAY.  ALL OF THE ACTIVITY IS
AHEAD OF A SLOW MOVING SHORTWAVE TROUGH ALONG THE WESTERN WYOMING
BORDER EARLY THIS AFTERNOON.  THE FEATURE WILL MOVE ACROSS THE CWA
TONIGHT AND FRIDAY MORNING.  THUNDERSTORMS THROUGH THIS EVENING WILL
BE ENHANCED BY SEVERAL BOUNDARIES IN THE AREA.  AN ASSOCIATED SURFACE
COLD FRONT WAS STILL LOCATED OVER THE NORTH PART OF THE CWA AND WILL
CONTINUE TO MOVE SLOWLY SOUTH THROUGH THE EVENING.  OUTFLOW BOUNDARIES
ALSO ARE PRESENT OVER THE SOUTHEAST PART OF THE CWA FROM EARLIER
STRONG CONVECTION.  AS OF 1930Z...THUNDERSTORMS WERE DEVELOPING ALONG
ONE SUCH BOUNDARY FROM BROADWATER TO KIBM.  THE ATMOSPHERE IS MOIST
AND UNSTABLE MAINLY ALONG AND EAST OF THAT BOUNDARY AND THAT IS WHERE
SEVERE STORMS THROUGH THE EARLY EVENING SHOULD BE LOCATED.  HEAVY
RAIN...HAIL AND STRONG WIND GUSTS WILL AGAIN BE THE MAIN THREATS IN
THE SOUTHEAST CORNER OF THE CWA.  SOME SHOWERS AND A FEW THUNDERSTORMS
WILL LINGER THE REST OF TONIGHT AND INTO FRIDAY MORNING AHEAD OF THE
SHORTWAVE TROUGH.  SURFACE HIGH PRESSURE WILL ALSO BUILD OVER THE CWA
TONIGHT AND THE RESULT SHOULD BE LIGHTER WINDS...COOLER TEMPERATURES
AND CLEARING SKIES FROM WEST TO EAST.  THE ATMSOSPHERE LOOKS TO BE
CAPPED ON FRIDAY AS HEIGHTS ALOFT RISE AND SOUTHERLY BOUNDARY LAYER
RETURN FLOW IS PRESENT.  SEASONAL TEMPERATURES AND A MINIMUM OF LATE
DAY THUNDERSTORMS WILL RESULT FOR FRIDAY AND FRIDAY EVENING.  THE
ACTIVE WEATHER WILL RETURN TO THE CWA ON SATURDAY AHEAD OF THE NEXT
UPSTREAM SHORTWAVE TROUGH AND ITS ASSOCIATED COLD FRONT.  THE COLD
FRONT SHOULD BE OVER THE CENTRAL PART OF THE STATE BY 00Z SUNDAY.
MOISTURE AND INSTABILITY WILL INCREASE SATURDAY OVER THE CWA WITH THE
SEVERE WEATHER QUITE POSSIBLE OVER THE EAST PART OF THE CWA.  THE
LOW LEVEL THETA E RIDGE AXIS IS EXPECTED TO BE STEEP ALONG THE
EASTERN WYOMING BORDER WITH PRECIPITABLE WATER VALUES INCREASING TO
OVER AN INCH.  AFTER A MILD NIGHT FRIDAY NIGHT...SATURDAY WILL HAVE
ABOVE NORMAL TEMPERATURES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MEDIUM RANGE DETERMINISTIC MODELS ARE IN FAIR AGREEMENT THROUGH
TUESDAY NIGHT...BUT BECOME OUT OF PHASE QUICKLY FOR WEDNESDAY AND
BEYOND. INITIALLY THE UPPER LEVEL RIDGE AXIS REMAINS CENTERED ALONG
THE SPINE OF THE MISSISSIPPI RIVER VALLEY...WITH A LONGWAVE TROUGH
ALONG THE WEST COAST. THIS WILL YIELD A PERSISTENT SOUTHWEST FLOW
INTO THE INTERMOUNTAIN WEST REALLY THROUGH AT LEAST TUESDAY.
EMBEDDED SHORTWAVES WITHIN THIS SOUTHWEST FLOW WILL RESULT IN
PRIMARILY DIURNALLY DRIVEN CONVECTION THROUGH THIS TIMEFRAME. BOTH
MEDIUM RANGE MODELS HINT AT THE UPPER RIDGE SHIFTING WESTWARD
TOWARDS THE ROCKIES BY WED OR THU. THIS WOULD SLOWLY LESSEN THE
CHANCES FOR DAILY CONVECTION. HOWEVER...GIVEN THE UNCERTAINTY...HAVE
LEFT PRECIPITATION CHANCES CLOSE TO CLIMATOLOGY. TEMPERATURES WILL
WARM INTO THE 80S ACROSS WYOMING...AND UPPER 80S TO LOW 90S ACROSS
THE WESTERN NEBRASKA PANHANDLE.

&&

.AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH SATURDAY.
MVFR CEILINGS AND VISIBILITIES IN RAIN SHOULD BE EXPECTED WITH THE
STRONGER THUNDERSTORMS THROUGH THIS EVENING AND THEN AGAIN SATURDAY
AFTERNOON.

&&

.FIRE WEATHER...WARMER TEMPERATURES WILL BE OVER THE CWA THROUGH THE
MID PART OF NEXT WEEK.  IN ADDITION...PRECIPITATION CHANCES WILL
BE MUCH LOWER BY THE MID PART OF NEXT WEEK.  A MORE SUMMER TIME
PATTERN WILL BE OVER THE CWA THIS WEEKEND AND NEXT WEEK...AND FUELS
SHOULD START TO SLOWLY DRY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/HAHN
Hazardous weather outlook, Jun 18, 8:56 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
956 AM MDT THU JUN 18 2009

NEZ021-054-055-191100-
MORRILL-KIMBALL-CHEYENNE-
956 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP IN THE MID TO
LATE AFTERNOON AND THEN MOVE EAST THROUGH THE MID EVENING.  THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE SOUTHERN PANHANDLE
DURING THAT TIME.  SOME OF THE STORMS THAT FORM WILL BE STRONG AND
PRODUCE HEAVY RAIN...UP TO THREE QUARTERS OF AN INCH DIAMETER HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019-020-WYZ059>070-191100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-CONVERSE-NIOBRARA-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
956 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.  THE THUNDERSTORMS WILL NOT PRODUCE
SEVERE WEATHER.  HOWEVER...A PERIOD OF HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jun 18, 11:23 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1223 PM MDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             18 E HARRISBURG         41.55N 103.39W
06/18/2009  M0.50 INCH       BANNER             NE   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL FELL BETWEEN 1205 PM AND 1215
            PM.

&&

MWEILAND
Special weather statement, Jun 18, 11:27 AM MST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT THU JUN 18 2009

NEZ020-021-055-181900-
BANNER-CHEYENNE-MORRILL-
1227 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
CHEYENNE AND SOUTHERN MORRILL COUNTIES UNTIL 100 PM MDT...

AT 1222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REDINGTON...OR 28 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING EAST AT 26 MPH.

PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY
WITH THIS STRONG STORM. BETWEEN 1205 PM AND 1215 PM...PEA AND MARBLE
SIZE HAIL FELL 18 MILES TO THE EAST OF HARRISBURG.

WEILAND
Special weather statement, Jun 18, 3:11 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT THU JUN 18 2009

WYZ064>067-182315-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE-
411 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 515 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BALDY PEAK TO LAMBERT...MOVING NORTHEAST AT 20 MPH.

BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

RE
Special weather statement, Jun 18, 3:14 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT THU JUN 18 2009

NEZ001-WYZ060-182330-
NIOBRARA-SIOUX-
414 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN
NIOBRARA COUNTIES UNTIL 530 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NODE...OR 11 MILES SOUTHEAST OF LUSK...
MOVING EAST AT 20 MPH.

BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

RE
Local storm report, Jun 18, 4:04 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 NW HARRISON           42.73N 103.94W
06/18/2009  E0.38 INCH       SIOUX              NE   CO-OP OBSERVER

&&

JLH
Special weather statement, Jun 18, 4:11 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT THU JUN 18 2009

NEZ001-002-190030-
DAWES-SIOUX-
511 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES
COUNTIES UNTIL 630 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARRISON...OR 34 MILES EAST
OF LUSK...MOVING EAST AT 20 MPH.

MARBLE TO PENNY SIZE HAIL AND BRIEF HEAVY RAIN IS EXPECTED WITH THIS
STORM.

RE

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawes

When
June 18, 4:58 PM MST to 5:25 PM MST
Where
Dawes County, 8 mi SE of Crawford to 15 mi S of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.598, -103.289

Hail from 3/4 to 1 inch in diameter was reported.

Hail, Cheyenne

When
June 18, 5:50 PM MST to 6:05 PM MST
Where
Cheyenne County, 2 mi W of Potter to Potter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.220, -103.359

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167482, 167481.